Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A recurrence/transience result
for circle packings

Author: Gareth McCaughan
Journal: Proc. Amer. Math. Soc. 126 (1998), 3647-3656
MSC (1991): Primary 52C15; Secondary 30C35, 30G25, 60J15
MathSciNet review: 1327026
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that any infinite simplicial complex homeomorphic to the plane and satisfying a couple of other conditions is the nerve of a circle packing of either the plane or the disc (and not of both). We prove that such a complex is the nerve of a packing of the plane or the disc according as the simple random walk on its 1-skeleton is recurrent or transient, and discuss some applications. We also prove a criterion for transience of simple random walk on the 1-skeleton of a triangulation of the plane, in terms of average degrees of suitable sets of vertices.

References [Enhancements On Off] (What's this?)

  • 1. A. Ancona, Théorie du potentiel sur les graphes et les varietés, Ecole d'Eté de Probabilités de Saint-Flour XVIII, 1988, pp. 5-116.
  • 2. A. F. Beardon & K. Stephenson, The uniformization theorem for circle packings, Indiana U. Math. J. 39 (1990), 1383-1425. MR 92b:52038
  • 3. J. Dodziuk, Difference equations, isoperimetric inequality and transience of certain random walks, Trans. American Math. Soc. 284 (1984), 787-794. MR 85m:58185
  • 4. G. J. MCaughan, Some results on circle packings, Ph.D. thesis, University of Cambridge, 1996.
  • 5. B. Rodin & D. Sullivan, The convergence of circle packings to the Riemann mapping, J. Differential Geom. 26 (1987), 349-360. MR 90c:30007
  • 6. C. Thomassen, Isoperimetric inequalities and transient random walks on graphs, Ann. Prob. 20 (1992), 1592-1600. MR 94a:60106

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 52C15, 30C35, 30G25, 60J15

Retrieve articles in all journals with MSC (1991): 52C15, 30C35, 30G25, 60J15

Additional Information

Gareth McCaughan
Affiliation: Department of Pure Mathematics and Mathematical Statistics, Cambridge University, Mill Lane, Cambridge, England

Received by editor(s): August 19, 1994
Received by editor(s) in revised form: February 16, 1995
Communicated by: Albert Baernstein II
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society